question-icon

What are the withdrawal symptoms of Benzodiazepines?

default
Posted on Mon, 18 May 2015
Question: Hi,

I have epilepsy and have received Klonopin (up to 6mg per day for 7 years) and Ativan (as needed) in addition to Lamictal (500mg per day for 4 or 5 years) from a military treatment facility.

I no longer have insurance/healthcare through the military, but my boyfriend got me to go to Johns XXXXXXX for a consult a couple of months ago. They prescribed 1mg of Onfi and said that my use of Klonopin would naturally decrease.

Since the military insurance terminated recently and I believe I had a seizure, I called and updated Johns XXXXXXX University's neurology dept on these 2 facts. The nurse said that it will be a couple of months before I can get another appointment, and in the meantime that I should increase my Onfi dose to 2mg and decrease my Klonopin and Ativan intake to 0mg.

I am extremely concerned about the abrupt transition, especially given that I have only communicated with the nurse not the doctor. I increased my Onfi dose to 2mg as instructed for 2 nights, but felt extremely bad physically and emotionally and was unable to completely quit the other benzodiazepines. I have since reverted to the same regiment of medicines that I used under military care.

I am faced with a dilemma because I am extremely concerned both about the side effects (withdrawal, potential seizures) of the abrupt change as well as my ability to comply due to physical dependency. I would feel much better if I could speak to the actual doctors at XXXXXXX but due to their busy schedule, this is not possible.

I would appreciate any advice that you could give me.

Thanks,

XXXX
doctor
Answered by Dr. Sudhir Kumar (1 hour later)
Brief Answer:
Benzodiazepines should be slowly reduced.

Detailed Answer:
Hi,

Thank you for posting your query.

I have noted your details and concern over recent changes in medications.

I agree that benzodiazepines should be gradually reduced and tapered, in order to prevent withdrawal symptoms, including seizures. Abrupt stoppage of klonopin and ativan can lead to withdrawal symptoms, including seizures.

You should typically take a 2-3 months time to come off the benzodiazepines.

I hope my answer helps. Please get back if you have any follow up queries or if you require any additional information.

Wishing you good health,

Dr Sudhir Kumar MD (Internal Medicine), DM (Neurology) XXXXXXX Consultant Neurologist
Apollo Hospitals, XXXXXXX XXXXXXX
Click on this link to ask me a DIRECT QUERY: http://bit.ly/Dr-Sudhir-kumar
My BLOG: http://bestneurodoctor.blogspot.in


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Sudhir Kumar

Neurologist

Practicing since :1994

Answered : 5979 Questions

premium_optimized

The User accepted the expert's answer

Share on
What are the withdrawal symptoms of Benzodiazepines?

Brief Answer: Benzodiazepines should be slowly reduced. Detailed Answer: Hi, Thank you for posting your query. I have noted your details and concern over recent changes in medications. I agree that benzodiazepines should be gradually reduced and tapered, in order to prevent withdrawal symptoms, including seizures. Abrupt stoppage of klonopin and ativan can lead to withdrawal symptoms, including seizures. You should typically take a 2-3 months time to come off the benzodiazepines. I hope my answer helps. Please get back if you have any follow up queries or if you require any additional information. Wishing you good health, Dr Sudhir Kumar MD (Internal Medicine), DM (Neurology) XXXXXXX Consultant Neurologist Apollo Hospitals, XXXXXXX XXXXXXX Click on this link to ask me a DIRECT QUERY: http://bit.ly/Dr-Sudhir-kumar My BLOG: http://bestneurodoctor.blogspot.in